I was on sertraline 75mg for 2.5 years for postpartum depression.
During that time I sought counseling and my therapist diagnosed me with bipolar 2 because I had irritability along with my depression. My therapist referred me to the Psychiatric NP in the same practice. The NP told me to "wean" off the sertraline within a month so she could introduce latuda. She put me on 20mg of latuda and increased it to 80mg within 4 months. At 80mg, I immediately experienced heightened anxiety, insomnia
(I still haven't had more than 2-4 hours of sleep per night since December 2016 and some nights ZERO sleep!), and SEVERE akathisia.
When I brought up the adverse reactions, the NP assured me these were side effects that would eventually subside - she was wrong. I suffered entire month and begged her to come off of latuda. She finally agreed and told me to taper 20mg every 2 weeks.
My taper looked like this: 60mg to 40mg to 20mg then off. With each decrease I noticed my anxiety would spike and I'd go into an emotional tailspin about 4-5 days after a drop in dose and then stabilized a bit.
I assumed once I tapered off the latuda I'd be able to sleep again, my anxiety would lessen and the akathisia would go away. I was partially right, the Akathesia went away as I lowered my dose, but the insomnia and anxiety remained.
The NP had also put me on 100mg of lamictal two months after introducing latuda. I wanted to come off this medication as well, but she told me to stay on it because she thought it would prevent mania or depression while coming off the latuda. She was wrong again.
One week after my last dose of latuda, I had a complete emotional breakdown and was severely suicidal. I voluntarily checked myself into a psych hospital. There I was told that I had been misdiagnosed by the NP and was abruptly taken off the lamictal.
Then they reintroduced sertraline 150mg to bring me out of my depressive state. That seemed to stabilize me so I was released with a Rx for sertraline 150mg. A week after I was home from the hospital I knew instinctively something wasn't right. Instead of steadily improving, I felt worse physically (mentally I was actually doing ok). I began to have muscle twitches, tingling throughout my body, my eyelids kept twictching, my heart was racing, I would get hot and cold flushes radiating over my entire body, my skin felt like it was burning, headache, weakness, and the left side of my face was completely numb.
I went to the Psychiatric urgent care where the NP diagnosed me with break through anxiety. I told her she was wrong and that I believed I was suffering from serotonin syndrome. She looked dubious, but sought out the medical director who conducted a neurological test and concurred with me.
I was placed in psych hospital again and taken off the sertraline. I felt better within a day.
They gave me remeron 7.5mg that knocked me out for almost two days. Needless to say, I refused to take another dose.
A day before my release, the doctor and I discussed reintroducing sertraline at a very low level - 25mg to 50mg. I was sent home with a Rx for sertraline 50mg. Within 1 hour of taking the sertraline, all the serotonin syndromes came back so I had to stop taking sertraline with no possibility of reinstatement.
All this time, I believed my insomnia, anxiety and akathesia were related to the Latuda. I also believed that my emotional distress and depression stemmed from latuda withdrawal, but now I'm wondering if it was actually protracted withdrawal from the first time I weaned off of sertraline 75mg and the weaning off latuda being merely coincidental. I did not experience any acute withdrawal symptoms with the exception of a little Weepiness from time to time.
Is it possible to experience withdrawal symptoms from sertraline SIX months after the last dose?
It's been 3 weeks since my last dose of sertraline 50mg and I've experienced the following: headaches, muscle twitching, shivers, tingling, internal restlessness, body aches, a general feeling of being unwell, severe mood swings: rage, depression, apathy, suicidal thoughts, hypomania, uncontrollable crying, and anxiety.
I've had some good functional days, followed by days of being physically & emotionally incapacitated. Is the what's known as waves & windows?
I'm trying to figure out if this is withdrawal from the latuda & lamictal or a continuation of the the possible withdrawal of the sertraline.
I'm also hoping that the reintroduction of sertraline followed by the abruptly stopping won't prolong whatever it is that is going on.
I am also worried because after doing much research I realized that I did the first taper much too fast, but there is absolutely nothing I can do about it now due to the serotonin syndrome.
Any advice, insight or shared experiences are most welcome. This site makes me feel less alone.
My new psych told me I shouldn't be experiencing any withdrawal and I was just having breakthrough symptoms.
Edited by Petunia, 31 March 2017 - 10:10 PM.
added more paragraph breaks for easier reading